Do Klonopin Or Benadryl Cause A False-Positive PCP Test?

In our latest question and answer, the pharmacist whether Benadryl and Klonopin have been reported to cause false positives for PCP on urine drug tests.

Question

Why do I test positive for PCP and do not use that drug at all?! I have been taking Klonopin and Benadryl. My doctor keep telling me somebody around me must use it but nothing of what she say is true. I do not in the name of Jesus use PCP. What can you tell me to tell my doctor in order for her to study this false positive urine test readings for PCP?

Asked by Raerae On Jun 21, 2021

Answered by
Medical Content Reviewed By HelloPharmacist Staff

On Jun 21, 2021

Key points

  • Urine drug screens usually don’t look for the drug directly, they screen for known metabolites, which causes a reaction, indicating a 'positive' result.
  • False positives do occur. Diphenhydramine and clonazepam are known to cause false positives for PCP.
  • Let your physician know about your use of diphenhydramine. They can also request a more specific test if they’d like.

Hi Raerae and thank you for your question.

Even though you didn’t mention the type of test, urine drug screens are the most common, easiest, and cheapest way to screen for drugs, so I am going to assume that’s the case here. Urine drug screenings typically aren’t specifically looking for a specific drug  in your urine. They are usually looking for a known metabolite, or a known end product that your body would turn a drug into before you urinate it out

Due to the fact that a urine drug screen is usually looking for a metabolite and probably not the actual drug itself, similar metabolites, sometimes from unrelated drugs may cause a false positive. Most labs may have a reference file of drugs that may cause a false positive. If I were in your shoes, I would provide the lab or your physician with a list of medications that you are presently taking, as well as any over the counter herbals or supplements. 

There are a few commonly used over the counter drugs that seem to produce a false positive for phencyclidine (PCP, angel dust, etc.). You specifically mentioned that you take diphenhydramine (Benadryl). Diphenhydramine is known to cause a false positive for PCP, so that may be the culprit in this situation.

In fact, more than one published study reports that both Klonopin (clonazepam) and Benadryl (diphenhydramine) can potentially cause false-positive results for PCP on urine screenings. Here is an excerpt from the Journal 'Clinical Toxicology':

False positive urine screens for PCP are common with tramadol, dextromethorphan, alprazolam, clonazepam, and carvedilol and may also occur with diphenhydramine.
Clin Toxicol (Phila). 2013 Jul; 51(6): 493–496.

In terms of confirming the results of a urine drug screen, more accurate tests are needed. The lab may be able to perform a gas chromatography or mass spectrometry (these are more specific tests) which may be able to help distinguish between a false positive and true positive test as these tests actually identify specific compounds in samples.

Other Drugs Causing PCP False-Positives

For reference, the Mayo Clinic, in their comprehensive and widely referened study 'Urine Drug Screening: Practical Guide for Clinicians' lists all of the following drugs that have been reported to cause false-positives for PCP:

  • Dextromethorphan
  • Diphenhydramine
  • Doxylamine
  • Ibuprofen
  • Imipramine
  • Ketamine
  • Meperidine
  • Mesoridazine
  • Thioridazine
  • Tramadol
  • Venlafaxine
  • O-desmethylvenlafaxine

I hope this information helps and feel free to write to us in the future! Good luck!

References

About the Pharmacist

Dr. Brian Staiger, PharmD

Dr. Brian has been practicing pharmacy for over 11 years and has wide-ranging experiences in many different areas of the profession. From retail, clinical and administrative responsibilities, he's your knowledgeable and go-to source for all your pharmacy and medication related questions!

Recent Questions